Anxiety: the side affects of steroids they don’t tell you about.

Steroids are a miracle medication but 3 weeks into taking them, I now realise why people despise being on them. They come with unwanted and unpleasant side affects, and side affects can appear at random times – even if you have been taking them for weeks to months. Over the weekend, I was plunged into the side affect nobody talks or warns you about: anxiety.

Before I go on, because this is important to note – a couple of years before being diagnosed with Lupus, I was diagnosed with anxiety. This is usually controlled by slow release medication (propranolol).

I lowered my dose from 15mg to 10mg on Friday 18th May. I thought of this as a happy occasion. To me, it meant my time on steroids was decreasing. The weekend was quickly passing but my anxiety levels were quickly heightening. At this point, I could handle it by distracting myself with various activities.

However, Monday ran an entirely different course than the weekend. My heart was racing, I had butterflies in my stomach and a feeling of impending doom. My breathing would become heavy at random points throughout the day. During these attacks, I couldn’t sit still, I paced the living room with my racing heart and I began to get hot and clammy. I guess you could say these were panic attacks and they happened regularly throughout the day. When I wasn’t in a panic attack, I sat with the churning feeling and thoughts that something terrible was going to happen. At night, these feelings and attacks increased. I would lay in bed to fall asleep and it would start again, I’d sit up like it was an involuntary action. I started to feel mentally tormented and at some point in an attack, I bit the inside of my cheek and drew blood.

Realising this wasn’t normal for me, I put 2+2 together. I grabbed my phone and asked on Twitter if anyone had experiences of anxiety whilst taking steroids. 14 people replied to me and each person had experienced it, some saying they can’t take steroids anymore because of it. Someone told me if you have a history of anxiety, you’re more than likely to experience this side affect. I laid back down and I could hear the faint mumbling of my brothers TV. I turned my fan off so I could hear it better, hearing and knowing my brother was in the next room made me feel safe enough to sleep.

Tuesday went the same as the previous day. But by now, I was almost hugging myself. Hearing the cars outside put me on edge and I jumped at the door being knocked on. I looked at my steroids and walked away, I couldn’t bare the thought of taking them, knowing they were the cause of intense anxiety. Mum came home from work and I finally told her how I felt, she remarked how I looked on edge and anxious. I hadn’t eaten a thing all day but I knew in a few hours I’ll be taking my usual meds so I needed food. I had to force the meal down. As my bath was running, I held my hand out and it was trembling. Whilst in the bath I decided it was best that I saw the doctor the next day. I went to bed, this time bringing my dog for comfort. He must of sensed something was amiss because he slowly crept up to me, gave me a shower of kisses and slept by my side all night. I don’t care what anyone says, dogs bring a level of comfort and calm that’s hard to replicate. Knowing I had to take the steroids at some point, I took them right before I fell asleep.

I went to the doctor and told him everything. He said, because of the timing of reducing the dose and the anxiety starting, it’s most likely the steroids. He explained that steroids can cause mental disturbances. I asked, because the dose being only 10mg, if I could just stop them that day. He said if I stopped them without weaning, I’d end up in hospital. He emailed my consultant for advice on what to do, listing everything I had said and also stating I have a history of anxiety. I had to leave and wait for the GP to call me with what my consultant replied. I came home and tried to distract myself with various activities but not a lot worked.

I received the call today with what my consultant suggests. The weaning process has been sped up, I have to continue taking 10mg for the rest of the week. I will then reduce down to 5mg for a further week and then I’ll be free of the wretched things. My consultant is positive I’ll return to my normal self after the weaning process.

Everyone knows how steroids can physically affect you, weight gain and puffy face etc. But, it’s almost like you have to discover these hidden side affects for yourself. Nobody talks or warns you about this side of steroids, which is what prompted this post. If someone is on steroids and going through this, I hope they stumble across this post and realise it’s common but hardly spoken about.

In previous posts, I remarked how I didn’t think steroids were bad. However, I would now describe them as mental poison. I have felt nothing but dread and fear. This experience has restored my fear in steroids, there’s not a chance in hell that I would take them again.

Advertisements

3 thoughts on “Anxiety: the side affects of steroids they don’t tell you about.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.